Custom Search

News

Friday 28 September 2007

[Recurrent Dysregulation of Body Temperature During Antipsychotic Pharmacotherapy.]

By: Löffler S, Danos P, Schillen TB, Klimke A.

Psychiatr Prax 2007 Sep;(): [Epub ahead of print]

OBJECTIVE This case report presents a rare, potentially life-threatening vegetative disturbance, which can occur during pharmacotherapy of schizophrenia. METHOD A retrospective descriptive transversal and longitudinal section consideration of in-patient treatments of one female was performed. RESULTS A 50-years old woman suffering from oligophrenia and disorganized psychosis (ICD-10: F71, F20.1; DSM-IV: 318, 295.10) successively evolved hypothermias up to 32.0 degrees C rectal, between them fever up to 40.0 degrees C rectal, hypothermia-accompanied bradycardias up to 32/min, recurrent subclinical hypoglycaemias up to 55 mg/dl and somnolence until coma under benperidol with levomepromazine or melperone, pipamperone with and without amisulpride, promethazine as well as zuclopenthixole. Within hours the hypothermias responded to antipsychotic drug holiday. No pathbreaking finding could be ensured on levels of internal medicine, toxicology, neurology as well as neurophysiology including a transient aetiologically uncertain partial insufficiency of the adenohypophysis. CONCLUSIONS During long-term treatment with antipsychotics especially in higher dosage unpredictable vegetative crises may occur. Antipsychotics having pronounced 5HT2- and D2-antagonism seem to be rather associated with hypothermia. We recommend in case of hypothermia below 35,5 degrees C immediate antipsychotic or anticholinergic drug discontinuation, usage of benzodiazepines like lorazepam for a few days and a following trial with ziprasidone, aripiprazole or clozapine. These atypical neuroleptics show receptor binding profiles potentially advantageous in hypothermia.

Use of this site is subject to the following terms of use